Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone and pain medication?


06-04-2013, 05:45 PM   #1
Manzyb
Forum Monitor
 
Manzyb's Avatar
 
Join Date: Nov 2009
Location: San Diego, California

My Support Groups:
Prednisone and pain medication?

I saw my Gi as a follow up from my hospital stay, and he noticed that the admitting doctor sent me home with Percocets for the pain. I'm on 60mg of prednisone, and my GI this morning told me not to take the pain medications if I can, because that plus the steroids could have serious effects. Has anyone been told that taking pain meds and steroids at the same time can be harmful? I've been on them in the past together, and had never been told this.
__________________
Diagnosed with CD in 1999 at 15.
http://www.facebook.com/profile.php?...14&ref=tn_tnmn


Sadie turns 2, 4/5/13!
06-04-2013, 08:03 PM   #2
Cat-a-Tonic
Super Moderator
 
Cat-a-Tonic's Avatar
 
Join Date: May 2010
Location: Madison, Wisconsin

My Support Groups:
I went to an online drug interaction checker and put in pred and percocet, and it said no known interactions exist between those two drugs. So I would think it's fine? Maybe the doctor meant that pain meds can sometimes cause constipation, and steroids might slow things down as well, so the combined effect might not be great? That's the only thing I can think of.

Here's the online drug interaction checker result I got:
http://www.drugs.com/interactions-ch...1936-0,72-1135
06-04-2013, 08:19 PM   #3
Manzyb
Forum Monitor
 
Manzyb's Avatar
 
Join Date: Nov 2009
Location: San Diego, California

My Support Groups:
Yes! I think that must be what he was talking about, because he was saying the pain meds could mask serious symptoms an things like that. I remember him talking about the effects of each one. He must have meant that altogether can be dangerous.

Every time I go I get things jumbled up.
06-04-2013, 08:49 PM   #4
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
Hey Amanda,

Matt was on steroids and pain meds both in hospital and at home. The pain med he was on at home was Endone (Oxycodone). No such warning was ever given to us.

Constipation could well be the reason why he has warned you but also take into consideration the recent issues you have with your liver.

About 90% of drugs are metabolised by the liver with the remaining 10% being metabolised via the kidney's. Perhaps he is also concerned about placing too much stress on the liver as well??? Just a thought.

Dusty. xxx
__________________
Mum of 2 kids with Crohn's.
06-04-2013, 09:23 PM   #5
Manzyb
Forum Monitor
 
Manzyb's Avatar
 
Join Date: Nov 2009
Location: San Diego, California

My Support Groups:
Thanks dusty! He did mention the liver stuff as well.

I was terrified to take any pain meds after he told me that, but my darn stomach hurts so bad
06-04-2013, 09:36 PM   #6
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
GI this morning told me not to take the pain medications if I can
That implies to me that he doesn't want you taking them unnecessarily but if you have pain that can't be tolerated then take one.

Thinking about you,

Dusty. xxx
06-04-2013, 10:34 PM   #7
Manzyb
Forum Monitor
 
Manzyb's Avatar
 
Join Date: Nov 2009
Location: San Diego, California

My Support Groups:
Thanks

That's kind of what I thought, but wanted to just ask. He also said taking it could mask more serious symptoms, so that could also be why he wanted me to be careful. I did take one tonight. But I really have only been taking it when needed. I don't like to take the things if I really don't need it.
06-05-2013, 01:56 AM   #8
Rebreb
 
Join Date: May 2013
Location: Guelph, Ontario

My Support Groups:
I take prednisone and Percocet when I get a flare up (undiagnosed). I was told that when I stop them the pain will seem worse. But when I'm in that much pain I don't care.
I think the pharmacy will tell you if the meds you are on cannot be taken together.
06-05-2013, 02:39 AM   #9
Twbuto
 
Twbuto's Avatar
 
Join Date: May 2013

My Support Groups:
I take either ! Ultram, Or Percocet when the pain is high, and my GI has never given any warning against reactions between the two when taking Prednisone I am forced into this regimen quite frequently. My Prednisone amount has never gone higher that 40 mg. so maybe as Prednisone increases , the liver becomes an issue. Clearly more Dr face to face time is needed, if concerned.
06-05-2013, 05:31 AM   #10
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
My daughter was given the same pain med as Dusty's son and put on pred by an er doctor.

Her GI doesn't want her to take the pain med as can mask serious symptoms. She believes if she is in enough pain to need them she should be at the e.r.
__________________
Catherine
Mother of Sarah dx aged 16, Jan 2012
DX - CD 1/12, asthma
Small bowel to small bowel fistula

Meds: ), azathioprine 200mg, Mesalazine 1.2g x 2, seretide 250 x 2 (asthma), ventolin (as needed)

Currently no supplements.

Has previously taken Multi B, Caltrate, B12 & Iron

Prednisolone (from 30 mg 01/02/2012 to 17/06/2012, 30mg 24/10/12-28/12/12, 50mg 24/1/13-27/4/13)
06-05-2013, 09:45 AM   #11
Manzyb
Forum Monitor
 
Manzyb's Avatar
 
Join Date: Nov 2009
Location: San Diego, California

My Support Groups:
Catherine- my doc was talking about it masking more serious symptoms as well.
Last week when I was in the hospital I was also getting 60mg solumedrol and dilaudid for pain as well. No one had mentioned it could be harmful, so it seems like the GI wants me to be cautious about taking them in case my condition should worsen.

I Just thought I'd get some input from you guys . I have also taken these meds in the part together with no problems. I was just curious.
06-05-2013, 05:48 PM   #12
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
Sarah's gi concern is bowel obstruction. She is an usually case, developed fistula while appearing to be in clinical remission.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone and pain medication?
Thread Tools


All times are GMT -5. The time now is 01:00 PM.
Copyright 2006-2017 Crohnsforum.com